Sep 9, 2005
Thank you for your site. It's incredible and gives me hope for the future. I have been on HAART medication for about 18 months and doing great. I am taking Truvada and Sustiva and also take a half of an Ambien at night for the side effects of Sustiva. I have noticed that I have dry mouth constantly and chewing gum helps but it does not stop it. Does HAART medication or the Ambien cause dry mouth? If you have any information can you let me know. Thank you for always being honest and upfront.
Response from Dr. Conway
Thank you for your kind comments about the site. Dry mouth is a common problem in HIV infection, although not clearly linked to the treatment of it. It relates to an under-production of saliva or to some medical conditions, such as thrush. The first thing to do is to make sure there is nothing medically wrong with you (such as thrush or some other lesions or sores). If this is not the case, a number of simple measures may help the problem. The following recommendations come from hivdent.org:
Sip water or sugarless drinks often
Chew sugarless gum or suck on sugarless hard candy
Avoid salty foods
Use a humidifier at night
Liposuction in abdominal area
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.